Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 232, NWS Morristown, TN

July 16, 1997Carter County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 16, 1997, 3:12 PM EDT for Carter County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 3:12 PM EDT (19:12 UTC)
Expired
Jul 16, 1997, 3:45 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Carter County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:30 PM EDTThunderstorm WindN Half Of County, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 161914 RRA
SVRMRX
TNC019-161945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
312 PM EDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...CARTER COUNTY
 
AT 315 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM OVER THE SULLIVAN AND CARTER COUNTY LINE JUST NORTH
OF ELIZABETHTON.  THE STORM IS MOVING SOUTHEAST AT 10 MPH.  PERSONS
IN HUNTER ARE IN THE PATH OF THIS STORM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:05 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 16, 2:05 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
205 PM EDT WED JUL 16 1997

TON...WHATS LEFT OF FRNTL BNDRY WL CONT TO MOVE E W/SLGTLY DRIER AIR
WORKING INTO CWA BEHIND IT. BECAUSE OF THIS DONT THINK FOG WL BE
MUCH OF A PRBLM AND LEFT IT OUT OF MY TAFS. FAIR SKIES STILL LOOKS
GOOD.

THU THRU FRI...LARGE 500 MB RIDGE REMAINS OVR NATIONS MIDSECTION. ITS
E EDGE ERODES A BIT AS BROAD TROFFING DVLPS OVR THE GRT LAKES. AT THE
SFC...HIGH PRESSURE HOLDS ON ACRS CWA.  FCST SNDGS SHOW ATMOS RATHER
DRY W/ONLY ENUF MOISTURE FOR A FEW AFTN CU. UPPER DYNAMICS JUST ABOUT
NIL. MSTLY SUNNY BOTH DAYS AND FAIR AT NGT.

FWC/FAN CLOSE ON LOW TEMPS AND LOOK GOOD. WOULD SPLIT FWC/FAN HIGHS.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:47 PM EDTSevere Thunderstorm WarningMRXSullivan28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.